Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 160, NWS Indianapolis, IN

July 26, 2005Clay County, Owen County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 26, 2005, 10:04 PM EST for Clay County, Owen County, Putnam County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 10:04 PM EST (03:04 UTC)
Expired
Jul 26, 2005, 10:45 PM EST
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Clay County, IN, Owen County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:40 PM ESTSevere Thunderstorm WatchSPC6 hr
Jul 26, 9:50 PM ESTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 270304
SVRIND
INC021-119-133-270345-
/O.NEW.KIND.SV.W.0160.050727T0304Z-050727T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1004 PM EST TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA
  NORTHERN OWEN COUNTY IN WEST CENTRAL INDIANA
  SOUTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 1045 PM EST

* AT 1000 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KNIGHTSVILLE...OR ABOUT 15 MILES EAST OF TERRE HAUTE...AND MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLOVERDALE AROUND 1015 PM EST
  GOSPORT AROUND 1025 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3958 8721 3937 8724 3932 8702 3932 8671
      3935 8666 3944 8665 3946 8671 3954 8668
      3966 8671

$$

NIELD
3 follow-up statements
000 
WWUS53 KIND 270316
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 PM EST TUE JUL 26 2005

INC021-119-133-270345-
/O.CON.KIND.SV.W.0160.000000T0000Z-050727T0345Z/
CLAY-OWEN-PUTNAM-
1016 PM EST TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM EST FOR
NORTHERN OWEN...NORTHERN CLAY AND SOUTHERN PUTNAM COUNTIES...

AT 1014 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM GREENCASTLE TO 10 MILES 
SOUTHEAST OF CENTER POINT...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GOSPORT AROUND 1030 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST
WEDNESDAY MORNING FOR NORTHERN INDIANA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM EST WEDNESDAY MORNING FOR
SOUTHERN INDIANA.

LAT...LON 3958 8721 3937 8724 3932 8702 3932 8671
      3935 8666 3944 8665 3946 8671 3954 8668
      3966 8671

$$

NIELD
000 
WWUS53 KIND 270329
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1029 PM EST TUE JUL 26 2005

INC021-119-133-270345-
/O.CON.KIND.SV.W.0160.000000T0000Z-050727T0345Z/
CLAY-OWEN-PUTNAM-
1029 PM EST TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM EST FOR
NORTHERN OWEN...NORTHERN CLAY AND SOUTHERN PUTNAM COUNTIES...

AT 1027 PM EST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE 
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 14 MILES EAST OF GREENCASTLE TO 
7 MILES SOUTHEAST OF CLOVERDALE...OR ALONG A LINE EXTENDING FROM 24 
MILES WEST OF INDIANAPOLIS TO 22 MILES NORTHWEST OF 
BLOOMINGTON...MOVING EAST AT 45 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST
WEDNESDAY MORNING FOR NORTHERN INDIANA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM EST WEDNESDAY MORNING FOR
SOUTHERN INDIANA.

LAT...LON 3958 8721 3937 8724 3932 8702 3932 8671
      3935 8666 3944 8665 3946 8671 3954 8668
      3966 8671

$$

PUMA
000 
WWUS53 KIND 270342
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1042 PM EST TUE JUL 26 2005

INC021-119-133-270352-
/O.EXP.KIND.SV.W.0160.000000T0000Z-050727T0345Z/
CLAY-OWEN-PUTNAM-
1042 PM EST TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OWEN...NORTHERN CLAY
AND SOUTHERN PUTNAM COUNTIES EXPIRES AT 1045 PM EST...

THE STORMS HAVE EXITED THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST
WEDNESDAY MORNING FOR NORTHERN INDIANA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM EST WEDNESDAY MORNING FOR
SOUTHERN INDIANA.

LAT...LON 3958 8721 3937 8724 3932 8702 3932 8671
      3935 8666 3944 8665 3946 8671 3954 8668
      3966 8671

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:45 PM EST, 8 hours 19 minutes earlier.

Area forecast discussion, Jul 26, 1:45 PM EST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST TUE JUL 26 2005

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN THRU WEDNESDAY AFTERNOON.

AT 1830Z SCT TSRA WERE DEVELOPING ACROSS WRN FORECAST AREA /FA/ IN
UNSTABLE ATMOSPHERE. PREFRONTAL TROF NOTED ACROSS NRN IN WITH TSRA
DEVELOPING ALONG IT AS WELL. MAIN FRONT WAS ACROSS NRN IL WITH
PRECIP BEHIND IT.

MODELS IN DECENT AGREEMENT THIS RUN...WITH SOME SLIGHT TIMING
DIFFERENCES. WILL GENERALLY USE A BLEND...BUT LEAN TOWARD SLIGHTLY
SLOWER SOLUTION OF THE NAM.

TSRA WILL CONTINUE TO DEVELOP IN UNSTABLE AIR AND LAST INTO THE
EVENING. MOST OF PRECIP WILL BE BEHIND FRONT THIS EVENING AND
OVERNIGHT AS CAN BE SEEN CURRENTLY BEHIND THE FRONT. THUS WILL
CONTINUE CATEGORICAL POPS TONIGHT AND WORD AS OCCASIONAL. WILL
MENTION SEVERE DURING THE EVENING WITH DECENT DEEP LAYER SHEAR AND
UNSTABLE ATMOSPHERE. POST FRONTAL PRECIP SHOULD BE MORE TAME. COOLER
AIR WILL WORK IN BEHIND FRONT AND WITH THE PRECIP DROP TEMPS TO NEAR
GUIDANCE NUMBERS IN THE MID 60S MOST AREAS.

PRECIP WILL SLOWLY EXIT THE FA TO THE SE DURING THE DAY ON WED UNTIL
UPPER TROF EXITS FA IN THE AFTN. WILL GO CHC POPS AND DIMINISH FROM
NW TO SE DURING THE DAY. WITH CLOUDS HANGING ON FOR AT LEAST THE
MORNING IN THE NORTH AND MUCH OF THE DAY IN THE SOUTH...HIGH TEMPS
WILL ONLY REACH MID TO UPPER 70S ENTIRE FA. THIS IS IN BETWEEN
COOLER MET AND WARMER MAV NUMBERS.

DRY WEATHER THEN EXPECTED FOR THE REMAINDER OF FORECAST AS NEXT COLD
FRONT SHOULD WASH OUT BEFORE IT REACHES US ON FRI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 26, 5:40 AM EST, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 AM EST TUE JUL 26 2005

INZ021-028>031-035>049-051>057-060>065-067>072-271100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
540 AM EST TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY IS EXPECTED OVER CENTRAL INDIANA TODAY AND
TONIGHT. PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE
SEVERE. DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH LARGE HAIL
A SECONDARY THREAT. AT THIS POINT...THE HIGHEST THREAT FOR SEVERE
WEATHER WILL BE FROM THE MID AFTERNOON HOURS UNTIL ABOUT MIDNIGHT
TONIGHT. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORM
ACTIVITY WHICH MAY LEAD TO LOCALIZED FLOODING.

IN ADDITION...THE COMBINATION OF HIGH HUMIDITY AND TEMPERATURES IN
THE LOWER TO MIDDLE 90S WILL RESULT IN HEAT INDEX VALUES OF 100 TO
105 DEGREES DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY AFTERNOON
HOURS...MAINLY SOUTHEAST OF A TERRE HAUTE TO TIPTON LINE. AT THIS
POINT...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

JAS

In the hours before

Local storm report, Jul 26, 8:50 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     BURLINGTON              40.48N 86.39W
07/26/2005                   CARROLL            IN   AMATEUR RADIO

            WHOLE TREES DOWN, POWER LINES DOWN AT ST RD 29 AND SR 22

0846 PM     TSTM WND GST     GREENTOWN               40.48N 85.96W
07/26/2005  60 MPH           HOWARD             IN   AMATEUR RADIO

            HORIZONTAL RAIN

&&

CP
Local storm report, Jul 26, 9:06 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
906 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     4 SW KOKOMO             40.43N 86.19W
07/26/2005                   HOWARD             IN   AMATEUR RADIO

            5-6 INCH TREE BROKEN OFF AT GROUND

0835 PM     BLIZZARD         RUSSIAVILLE             40.42N 86.27W
07/26/2005                   HOWARD             IN   AMATEUR RADIO

            12 INCH TREE ON ROAD

&&

CP
Local storm report, Jul 26, 9:11 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     RUSSIAVILLE             40.42N 86.27W
07/26/2005                   HOWARD             IN   AMATEUR RADIO

            12 INCH TREE ON ROAD

&&

CP
Local storm report, Jul 26, 9:32 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
932 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND GST     ROSEDALE                39.62N 87.28W
07/26/2005  45 MPH           PARKE              IN   AMATEUR RADIO

            HORIZONTAL RAIN

&&

CP
Local storm report, Jul 26, 9:52 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
952 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     5 NW MUNCIE             40.25N 85.46W
07/26/2005                   DELAWARE           IN   LAW ENFORCEMENT

            SEMI BLOWN OVER AT MM 44 ON I69

&&

CP
Local storm report, Jul 26, 9:58 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
958 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     FRANKFORT               40.28N 86.51W
07/26/2005                   CLINTON            IN   EMERGENCY MNGR

            2 BUSINESSES DAMAGED, DOZENS OF HOMES DAMAGED COUNTY-WIDE

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:07 PM ESTTornado WarningINDClinton14 min
Jul 26, 7:10 PM ESTSevere Thunderstorm WarningINDFountain, Warren50 min
Jul 26, 7:31 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe44 min
Jul 26, 7:51 PM ESTTornado WarningINDTippecanoe19 min
Jul 26, 8:07 PM ESTTornado WarningINDCarroll, Clinton, Howard38 min
Jul 26, 8:10 PM ESTSevere Thunderstorm WarningINDHoward50 min
Jul 26, 8:13 PM ESTSevere Thunderstorm WarningINDBoone, Montgomery, Tippecanoe47 min
Jul 26, 8:26 PM ESTSevere Thunderstorm WarningINDTipton49 min
Jul 26, 8:29 PM ESTTornado WarningINDHoward31 min
Jul 26, 8:48 PM ESTSevere Thunderstorm WarningINDHamilton, Madison42 min
Jul 26, 8:50 PM ESTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo55 min
Jul 26, 9:29 PM ESTSevere Thunderstorm WarningINDClay, Greene, Sullivan, Vigo61 min
Jul 26, 10:23 PM ESTSevere Thunderstorm WarningINDHendricks, Marion52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.